Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Raleigh, NC

May 5, 2017Granville County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 4:56 AM EDT for Granville County, North Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 4:56 AM EDT (08:56 UTC)
Expired
May 5, 2017, 5:33 AM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Granville County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:00 AM EDTTSTM WND DMGButner, NCTREE DOWN ON 24TH STREET IN BUTNER
May 5, 5:10 AM EDTTSTM WND DMGOxford, NCTREES DOWN ON SALEM ROAD AND MLK DRIVE IN OXFORD.
May 5, 5:21 AM EDTTORNADO4 Nne Oxford, NCAN EF-1 TORNADO DEVELOPED BRIEFLY NEAR 6639 HORNER SIDING ROAD. THE TORNADO PRODUCED EXTENSIVE TREE DAMAGE ALONG WITH SOME STRUCTURAL DAMAGE TO TWO NEARBY HOMES AND OUTBUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:09 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS52 KRAH 050856
SVRRAH
NCC077-050945-
/O.NEW.KRAH.SV.W.0045.170505T0856Z-170505T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
456 AM EDT FRI MAY 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Granville County in central North Carolina...

* Until 545 AM EDT

* At 455 AM EDT, severe thunderstorms were located along a line
  extending from 6 miles south of Roxboro to near Rougemont to 6
  miles east of Durham, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Oxford, Creedmoor, Butner, Stem, Stovall, Lake Butner, Tungsten,
  Berea and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and 
significant wind damage. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. These storms may cause serious injury and significant 
property damage.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3654 7846 3652 7847 3651 7850 3646 7851
      3618 7851 3617 7850 3608 7854 3602 7855
      3608 7869 3607 7878 3609 7879 3609 7881
      3654 7880
TIME...MOT...LOC 0855Z 222DEG 34KT 3631 7894 3619 7886 3598 7880 

HAIL...<.75IN
WIND...60MPH
 
$$

26
2 follow-up statements
815 
WWUS52 KRAH 050924
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
524 AM EDT FRI MAY 5 2017

NCC077-050945-
/O.CON.KRAH.SV.W.0045.000000T0000Z-170505T0945Z/
Granville NC-
524 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR EASTERN GRANVILLE COUNTY...

At 524 AM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Virgilina to near Oxford to near
Creedmoor, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oxford, Stovall, Tungsten and John H Kerr Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3654 7846 3652 7847 3651 7850 3646 7851
      3618 7851 3617 7850 3608 7854 3602 7855
      3606 7865 3615 7861 3626 7859 3654 7869
TIME...MOT...LOC 0924Z 226DEG 41KT 3643 7869 3634 7860 3605 7870 

HAIL...<.75IN
WIND...60MPH
 
$$

26
840 
WWUS52 KRAH 050933
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
533 AM EDT FRI MAY 5 2017

NCC077-050942-
/O.CAN.KRAH.SV.W.0045.000000T0000Z-170505T0945Z/
Granville NC-
533 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANVILLE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3654 7846 3652 7847 3651 7850 3646 7851
      3618 7851 3617 7850 3608 7854 3602 7855
      3606 7865 3615 7861 3626 7859 3654 7869
TIME...MOT...LOC 0931Z 222DEG 34KT 3648 7863 3639 7854 3610 7864 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 41 minutes earlier.

Area forecast discussion, May 5, 4:15 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
415 AM EDT Fri May 5 2017

.SYNOPSIS...
A strong cold front will surge east across the region this
morning, moving offshore by early afternoon. An upper level trough
will remain across the area through the weekend.

&&

.NEAR TERM /TODAY/...
As of 307 AM Friday...

New Tornado Watch for all but Forsyth... Davidson... and Stanly
Counties through 900 am... along and east of the main convective
bands.

Previous discussion issued at 237 am...

The isolated tornado risk will most likely be extended beyond the
current Tornado Watch time in our Coastal Plain counties. Widespread
showers/rain continued over the NW-N Piedmont keeping this region
relatively stable compared to the areas to the south and east of the
Triad. The juicy air with dew points at 70 was getting pulled
in from the Atlantic with the strong SE low level flow into the
current Tornado Watch area. This region, including the Coastal
Plain will be the main areas of concern as the bands of
showers/isolated thunderstorms move NE across the region this
morning. The Hi-Res HRRR has been keying in on a couple of bands of
convection that warrant attention. They were moving into our SW-S
Piedmont counties currently. A few damaging wind events and possibly
a tornado will be the main hazards. The threat may extend westward a
few counties from where the Tornado Watch is currently located (from
Albemarle to Raleigh to Roanoke Rapids and areas east.

The final band, associated with the cold front, will effective shut
down the isolated tornado/wind damage threat. Timing of that cold
front (which was at 200 am tracking through the GSP area of SC)
should be at or very near the Triangle and Fayetteville
around 12Z, then our far eastern Coastal Plain before noon.
This is supported by the latest Hi-Res guidance / operational
GFS/EC.

The mid level dry slot and cold front will end the main convection
as mentioned this morning. This afternoon, central NC will be in the
dry slot with variably cloudy skies. Highs generally 70-75. Winds
will shift to the SW behind the front at 15-25 mph with gusts to 30+
mph.

Tonight, expect partly to variable cloudy skies as the mid/upper low
tracks NNE up the spine of the central and northern Appalachians.
The only chance of showers appears to be near the Mountains or
closer to the upper low. Otherwise, POP will be NIL. Much cooler and
less humid - lows in the 40s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 410 AM Friday...

A second short wave and associated cold front digs into the east
coast trof Saturday night. This will squeeze out lingering moisture
to produce scattered showers, especially across the northern tier.
Activity will be ending Saturday night as the wave begins to lift
out. Highs will be on the cool side, 65 to 70, with mins Sunday
morning from 45 to 50.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 415 AM EDT Friday...

Omega blocking pattern slowly deamplifies through mid week, with
fast northwest mid level flow into central NC producing mainly dry
weather and a very gradual warming trend. There could be a few
showers in the mid week as an impulse dives down the weakening ridge
and pushes a modest cold front south through the area. Highs Sunday
and Monday will range from 65 to 70...edging into the low and mid
70s from Tuesday through Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH WEDNESDAY/...
As of 145 AM Friday...

24-Hour TAF period: IFR conditions, mainly ceilings, are expected
through around 12Z as widespread rain and embedded convective
elements move across central NC. Winds increase with height to 45kts
at 5K feet, so scattered showers and thunderstorms could produce
gusts as high as 35kts. Conditions will improve fairly quickly from
west to east...~12Z west to ~16Z in the east...as a cold front
sweeps out the moisture. Initial southeast winds sustained at 10-
15kts at issuance will veer to southerly by 12Z, then southwest by
15Z behind the front, and continue through 00Z with gust
diminishing thereafter.

Looking ahead: scattered showers and associated MVFR conditions may
re-develop again Saturday and Sunday aft/eve as the upper trough
over the eastern US amplifies in response to additional shortwave
energy pushing a reinforcing cold front across the area. VFR
conditions are anticipated Monday through Wednesday as the upper
trough lifts NE away from the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...MLM
Hazardous weather outlook, May 5, 3:17 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 AM EDT Fri May 5 2017

NCZ007>011-022>028-039>043-074>078-083>086-088-089-060730-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
317 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to call any severe weather reports to the
National Weather Service at 800 444 7928

In the hours before

Local storm report, May 5, 3:36 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
336 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND DMG     8 E GORDONTOWN          35.74N  79.98W
05/05/2017                   RANDOLPH           NC   BROADCAST MEDIA

            TREE REPORTED ON A HOME - 179 KINDLEY RD

&&

EVENT NUMBER RAH1700463

MLM
Local storm report, May 5, 3:39 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     1 ENE MONTICELLO        36.21N  79.66W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            TREE REPORTED ON A HOME AT LANDIS AND JACKSON SCHOOL
            RDS IN BROWNS SUMMIT.

&&

EVENT NUMBER RAH1700464

MLM
Local storm report, May 5, 3:54 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     2 SW GREENSBORO         36.06N  79.85W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            TREE DOWN ACROSS ROAD AT WENDOVER AND HOLDEN ROADS.

&&

EVENT NUMBER RAH1700465

MLM
Local storm report, May 5, 3:56 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     TSTM WND DMG     3 N LAKE TOWNSEND       36.22N  79.79W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            TREE ON A HOME ON N CHURCH ST AT HWY 150 IN BROWNS
            SUMMIT

&&

EVENT NUMBER RAH1700466

MLM
Local storm report, May 5, 4:38 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     GLEN RAVEN              36.12N  79.47W
05/05/2017                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON DURHAM STREET EXTENSION

&&

EVENT NUMBER RAH1700467

BLAES
Local storm report, May 5, 4:54 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
454 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     WADESBORO               34.97N  80.07W
05/05/2017                   ANSON              NC   911 CALL CENTER

            MULTIPLE TREES DOWN ACROSS THE COUNTY INCLUDING BILL
            CURLLEE ROAD AND NC 742.

&&

EVENT NUMBER RAH1700468

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:39 PM EDTSpecial Weather StatementRAHAnson, Richmond51 min
May 4, 11:59 PM EDTSpecial Weather StatementRAHHoke31 min
May 5, 12:11 AM EDTSpecial Weather StatementRAHDurham, Orange49 min
May 5, 12:52 AM EDTSpecial Weather StatementRAHWilson38 min
May 5, 1:35 AM EDTSpecial Weather StatementRAHSampson40 min
May 5, 2:08 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 2:12 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond63 min
May 5, 2:21 AM EDTTornado WarningRAHDavidson, Montgomery, Randolph39 min
May 5, 2:26 AM EDTTornado WarningRAHAnson, Montgomery, Richmond, Stanly40 min
May 5, 2:42 AM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph63 min
May 5, 3:04 AM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph41 min
May 5, 3:32 AM EDTSevere Thunderstorm WarningRAHAlamance43 min
May 5, 3:45 AM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore60 min
May 5, 3:50 AM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore40 min
May 5, 4:06 AM EDTSevere Thunderstorm WarningRAHChatham, Orange42 min
May 5, 4:16 AM EDTSevere Thunderstorm WarningRAHPerson59 min
May 5, 4:29 AM EDTSevere Thunderstorm WarningRAHDurham, Person, Wake61 min
May 5, 4:35 AM EDTSevere Thunderstorm WarningRAHCumberland, Sampson40 min
May 5, 5:11 AM EDTSevere Thunderstorm WarningRAHSampson49 min
May 5, 5:16 AM EDTSevere Thunderstorm WarningRAHVance44 min
May 5, 5:19 AM EDTSevere Thunderstorm WarningRAHJohnston41 min
May 5, 5:29 AM EDTSpecial Weather StatementRAHFranklin, Harnett, Wake61 min
May 5, 5:42 AM EDTSevere Thunderstorm WarningRAHWayne, Wilson63 min
May 5, 5:46 AM EDTSpecial Weather StatementRAHWarren44 min
May 5, 5:53 AM EDTSevere Thunderstorm WarningRAHFranklin, Nash52 min
May 5, 6:17 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren43 min
May 5, 6:21 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.